Geometric constraints on the domain for a class of minimum problems

Graziano Crasta; Annalisa Malusa

ESAIM: Control, Optimisation and Calculus of Variations (2010)

  • Volume: 9, page 125-133
  • ISSN: 1292-8119

Abstract

top
We consider minimization problems of the form min u ϕ + W 0 1 , 1 ( Ω ) Ω [ f ( D u ( x ) ) - u ( x ) ] d x where Ω N is a bounded convex open set, and the Borel function f : N [ 0 , + ] is assumed to be neither convex nor coercive. Under suitable assumptions involving the geometry of Ω and the zero level set of f, we prove that the viscosity solution of a related Hamilton–Jacobi equation provides a minimizer for the integral functional.

How to cite

top

Crasta, Graziano, and Malusa, Annalisa. "Geometric constraints on the domain for a class of minimum problems." ESAIM: Control, Optimisation and Calculus of Variations 9 (2010): 125-133. <http://eudml.org/doc/90684>.

@article{Crasta2010,
abstract = { We consider minimization problems of the form $\{\rm min\}_\{u\in \varphi +W^\{1,1\}_0(\Omega)\}\int_\Omega [f(Du(x))-u(x)]\, \{\rm d\}x$ where $\Omega\subseteq \mathbb\{R\}^N$ is a bounded convex open set, and the Borel function $f\colon \mathbb\{R\}^N \to [0, +\infty]$ is assumed to be neither convex nor coercive. Under suitable assumptions involving the geometry of Ω and the zero level set of f, we prove that the viscosity solution of a related Hamilton–Jacobi equation provides a minimizer for the integral functional. },
author = {Crasta, Graziano, Malusa, Annalisa},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Calculus of Variations; existence; non-convex problems; non-coercive problems; viscosity solutions.; integral functional; non-coercive problems; viscosity solutions},
language = {eng},
month = {3},
pages = {125-133},
publisher = {EDP Sciences},
title = {Geometric constraints on the domain for a class of minimum problems},
url = {http://eudml.org/doc/90684},
volume = {9},
year = {2010},
}

TY - JOUR
AU - Crasta, Graziano
AU - Malusa, Annalisa
TI - Geometric constraints on the domain for a class of minimum problems
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2010/3//
PB - EDP Sciences
VL - 9
SP - 125
EP - 133
AB - We consider minimization problems of the form ${\rm min}_{u\in \varphi +W^{1,1}_0(\Omega)}\int_\Omega [f(Du(x))-u(x)]\, {\rm d}x$ where $\Omega\subseteq \mathbb{R}^N$ is a bounded convex open set, and the Borel function $f\colon \mathbb{R}^N \to [0, +\infty]$ is assumed to be neither convex nor coercive. Under suitable assumptions involving the geometry of Ω and the zero level set of f, we prove that the viscosity solution of a related Hamilton–Jacobi equation provides a minimizer for the integral functional.
LA - eng
KW - Calculus of Variations; existence; non-convex problems; non-coercive problems; viscosity solutions.; integral functional; non-coercive problems; viscosity solutions
UR - http://eudml.org/doc/90684
ER -

References

top
  1. M. Bardi and I. Capuzzo Dolcetta, Optimal control and viscosity solutions of Hamilton-Jacobi-Bellman equations. Birkhäuser, Boston (1997).  
  2. G. Barles, Solutions de viscosité des équations de Hamilton-Jacobi. Springer Verlag, Berlin (1994).  
  3. P. Bauman and D. Phillips, A non-convex variational problem related to change of phase. Appl. Math. Optim.21 (1990) 113-138.  
  4. P. Cardaliaguet, B. Dacorogna, W. Gangbo and N. Georgy, Geometric restrictions for the existence of viscosity solutions. Ann. Inst. H. Poincaré Anal. Non Linéaire16 (1999) 189-220.  
  5. P. Celada, Some scalar and vectorial problems in the Calculus of Variations, Ph.D. Thesis. SISSA, Trieste (1997).  
  6. P. Celada and A. Cellina, Existence and non existence of solutions to a variational problem on a square. Houston J. Math.24 (1998) 345-375.  
  7. P. Celada, S. Perrotta and G. Treu, Existence of solutions for a class of non convex minimum problems. Math. Z.228 (1998) 177-199.  
  8. A. Cellina, Minimizing a functional depending on ∇u and on u. Ann. Inst. H. Poincaré Anal. Non Linéaire14 (1997) 339-352.  
  9. A. Cellina and S. Perrotta, On minima of radially symmetric functionals of the gradient. Nonlinear Anal.23 (1994) 239-249.  
  10. G. Crasta, On the minimum problem for a class of non-coercive non-convex variational problems. SIAM J. Control Optim.38 (1999) 237-253.  
  11. G. Crasta, Existence, uniqueness and qualitative properties of minima to radially symmetric non-coercive non-convex variational problems. Math. Z.235 (2000) 569-589.  
  12. G. Crasta and A. Malusa, Euler-Lagrange inclusions and existence of minimizers for a class of non-coercive variational problems. J. Convex Anal.7 (2000) 167-181.  
  13. G. Crasta and A. Malusa, Non-convex minimization problems for functionals defined on vector valued functions. J. Math. Anal. Appl.254 (2001) 538-557.  
  14. B. Dacorogna and P. Marcellini, Existence of minimizers for non-quasiconvex integrals. Arch. Rational Mech. Anal.131 (1995) 359-399.  
  15. B. Kawohl, J. Stara and G. Wittum, Analysis and numerical studies of a problem of shape design. Arch. Rational Mech. Anal.114 (1991) 349-363.  
  16. R. Kohn and G. Strang, Optimal design and relaxation of variational problems, I, II and III. Comm. Pure Appl. Math.39 (1976) 113-137, 139-182, 353-377.  
  17. P.L. Lions, Generalized solutions of Hamilton-Jacobi equations. Pitman, London, Pitman Res. Notes Math. Ser. 69 (1982).  
  18. E. Mascolo and R. Schianchi, Existence theorems for nonconvex problems J. Math. Pures Appl.62 (1983) 349-359.  
  19. R.T. Rockafellar, Convex Analysis. Princeton Univ. Press, Princeton (1970).  
  20. G. Treu, An existence result for a class of non convex problems of the Calculus of Variations. J. Convex Anal.5 (1998) 31-44.  
  21. M. Vornicescu, A variational problem on subsets of n . Proc. Roy. Soc. Edinburg Sect. A127 (1997) 1089-1101.  

NotesEmbed ?

top

You must be logged in to post comments.